Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Pediatr. 2010 Dec;157(6):894-9. doi: 10.1016/j.jpeds.2010.07.004. Epub 2010 Aug 24.

Endocrine dysfunction following traumatic brain injury in children.

Author information

  • 1Division of Endocrinology, Cincinnati Children's Hospital Medical Center, University of Cincinnati College of Medicine, Cincinnati, OH, USA.

Abstract

OBJECTIVE:

To identify the incidence of endocrine dysfunction in children following traumatic brain injury (TBI).

STUDY DESIGN:

This was a prospective evaluation of 31 children after TBI. Inclusion criteria included Glasgow Coma Scale score ≤ 12 and age 1.5-18 years. We evaluated thyroid function, insulin-like growth factor I, insulin-like growth factor-binding protein 3, and cortisol at 1, 3, 6, and 12 months after injury, and assessed prolactin at 3 and 6 months. At 6 months, we also assessed overnight spontaneous growth hormone secretion, nocturnal thyrotropin surge, adrenal reserve, and serum and urine osmolarity.

RESULTS:

The average patient age was 11.6 years, and mean Glascow Coma Scale score was 6. The incidence of endocrine dysfunction was 15% at 1 month, 75% at 6 months, and 29% at 12 months. At 12 months after injury, 14% had precocious puberty, 9% had hypothyroidism, and 5% had growth hormone deficiency. Endocrine dysfunction at 1 year did not correlate with the severity of injury.

CONCLUSIONS:

Endocrine dysfunction after TBI is common in children, but most cases resolve by 1 year. We recommend endocrine surveillance at both 6 and 12 months following moderate or severe TBI to ensure early intervention for persistent or late-occurring endocrine sequelae.

Copyright © 2010 Mosby, Inc. All rights reserved.

Comment in

PMID:
20797728
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk